Chronic ACE-Inhibitor Induced Angioedema Requiring Emergent Nasotracheal Intubation: A Case Report

[featured_image]
Download
Download is available until [expire_date]
  • Version
  • Download 4517
  • File Size 0.00 KB
  • File Count 1
  • Create Date April 10, 2022
  • Last Updated April 10, 2022

Chronic ACE-Inhibitor Induced Angioedema Requiring Emergent Nasotracheal Intubation: A Case Report

Jasminder Malhi1*, Navneet Sandhu1, Xavier Salinas2
1Third-year Medical Student, California Northstate University College of Medicine, 9700 W. Taron Dr., Elk Grove, California, USA
2Emergency Physician, Adventist Health Lodi Memorial, 975 S. Fairmont Ave, Lodi, California, USA

Corresponding Author: Jasminder Malhi
Address: Third-year Medical Student, California Northstate University College of Medicine, 9700 W. Taron Dr., Elk Grove, California, USA.
Received date: 17 February 2022; Accepted date: 23 March 2022; Published date: 02 April 2022

Citation: Malhi J, Sandhu N, Salinas X. Chronic ACE-Inhibitor Induced Angioedema Requiring Emergent Nasotracheal Intubation: A Case Report. Asp Biomed Clin Case Rep. 2022 Apr 02;5(1):46-50.

Copyright © 2022 Malhi J, Sandhu N, Salinas X. This is an open-access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium provided the original work is properly cited.

Keywords: Angiotensin-Converting Enzyme Inhibitors, Lisinopril, Angioedema, Nasotracheal Intubation, Case Report

Abbreviations: ACE: Angiotensin-Converting Enzyme

Abstract

ACE-inhibitor induced angioedema is a rare, potentially life-threatening phenomenon with unpredictable symptoms. With advanced angioedema, orotracheal intubation may not be possible necessitating nasotracheal intubation or cricothyroidotomy. This case describes a 76-year-old male with a history of hypertension controlled with lisinopril-hydrochlorothiazide who developed sudden-onset angioedema. Additionally, this case was complicated by the patient’s anticoagulation after recent abdominal aortic aneurysm repair. The patient’s acute respiratory distress was managed with nasotracheal intubation because of severe edema of the oral cavity including at the base of the tongue without improvement with epinephrine, a corticosteroid, or an antihistamine. He was extubated the following day, but mild edema of the oral cavity and left side of face persisted at discharge 4 days after presentation. When presenting to the emergency room with angioedema mediated via ACE-inhibitor use, time is of the essence to avoid cardiopulmonary arrest secondary to hypoxemia. Rapid identification and management of this condition is key to improve outcomes. After acute management, patients should be advised to avoid all ACE-inhibitors in the future.